Minnesota, 2014

Hail in Minnesota, June 21, 2014

June 21, 2014 · NWS DLH · 3 events in 1 county or zone

Thunderstorms brought large hail to Koochiching County in northeast Minnesota on June 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought large hail to Koochiching County in northeast Minnesota on June 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 21, 2:02 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 21, 2:02 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
302 PM CDT SAT JUN 21 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 301 PM CDT SAT JUN 21 2014

AT 300PM/2000Z...THERE WAS AN UPPER LEVEL LOW CENTERED OVER THE
BORDER BETWEEN CENTRAL SASKATCHEWAN AND CENTRAL MANITOBA. ITS
ASSOCIATED LOW AT THE SURFACE WAS CENTERED OVER NORTHERN LAKE
MANITOBA. A TROUGH OF LOW PRESSURE STRETCHED FROM THE SURFACE LOW
TO NW MINNESOTA AND THE CENTRAL RED RIVER VALLEY. HIGH PRESSURE
WAS CENTERED OVER SOUTHERN HUDSON BAY. MUCH OF THE NORTHERN PLAINS
HAD WARM AND MOIST SOUTHERLY FLOW...WHILE THERE WAS COOLER AND
LESS MOIST SE TO EASTERLY FLOW OVER THE NORTHLAND. MUCH OF THE
FORECAST AREA HAD SUNNY SKIES...EXCEPT FOR CLOUDY SKIES OVER AND
FOR SOME AREAS NEAR LAKE SUPERIOR.

THROUGH TONIGHT...THE MODELS CONTINUE TO INDICATE THAT A BAND OF
SHOWERS AND STORMS WILL LIKELY MOVE INTO THE WEST THIS EVENING IN
ADVANCE OF AN APPROACHING MID LEVEL TROUGH. THERE COULD BE
ISOLATED STRONGER CELLS THAT HAVE SMALL HAIL AND GUSTY
WINDS IN THE FAR WESTERN FORECAST AREA...OTHERWISE SEVERE WEATHER
IS EXPECTED TO REMAIN WEST OF THE FORECAST AREA. THE MAIN LIMITING
FACTORS WILL BE INSTABILITY AND DEEP LAYER SHEAR. MOST OF THE
INSTABILITY IS IN NW MINNESOTA AND EASTERN NORTH DAKOTA...WHILE
DEEP LAYER SHEAR (0 TO 6 KM) IS ONLY ABOUT 20 TO 30 KNOTS.
NONETHELESS...IT WILL NEED TO BE MONITORED. THERE APPEARS TO BE
SOME CONVERGENCE OVER THE SURFACE TROUGH IN SE MANITOBA AND NW
MINNESOTA THAT IS RESULTING IN SOME TOWERING CUMULUS AT THIS TIME.
THE COOL AND HUMID NE FLOW OFF OF LAKE SUPERIOR...COMBINED WITH
LIGHT WINDS INLAND...WILL LIKELY REDEVELOP SOME FOG NEAR LAKE
SUPERIOR OVERNIGHT. THIS IS SUGGESTED BY THE SURFACE CONDENSATION
PRESSURE DEFICITS IN THE HIGHER RESOLUTION MODELS.

SUNDAY...MOSTLY CLOUDY AND WET WEATHER CAN BE EXPECTED FOR MUCH OF
THE NORTHLAND. FOG COULD LINGER NEAR LAKE SUPERIOR IN THE MORNING
BEFORE GRADUALLY LIFTING IN DISSIPATING BY THE EARLY AFTERNOON.
CHANCES FOR SHOWERS AND STORMS WILL INCREASE ACROSS THE NORTHERN
AND WESTERN FORECAST AREA SUNDAY MORNING AS THE TROUGH BEGINS TO
MOVE INTO THE WESTERN FORECAST AREA. THE CHANCES WILL BEGIN TO
SPREAD INTO NW WISCONSIN DURING THE AFTERNOON WITH THE ADVANCING
TROUGH FROM THE WEST. MODEL GUIDANCE INDICATES HIGH TEMPERATURES
IN THE UPPER 70S AND LOW 80S FOR AREAS WELL INLAND FROM LAKE
SUPERIOR...BUT THIS COULD BE A BIT LOWER DEPENDING ON THE CLOUD
COVER. THUNDER IS NOT LIKELY NEAR LAKE SUPERIOR DUE TO THE MUCH
COOLER BOUNDARY LAYER DUE TO THE NE FLOW OFF THE LAKE...SO I
PLACED GREATER EMPHASIS ON THE CHANCES FOR SHOWERS RATHER THAN
THUNDER FOR AREAS NEAR THE LAKE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 301 PM CDT SAT JUN 21 2014

A PROGRESSIVE FLOW ALOFT WILL ALLOW SEVERAL WEAK SHORTWAVE TROFS
TO MIGRATE ACROSS THE REGION DURING THIS PERIOD. COINCIDENT WITH
THIS WILL BE TWO SEPARATE SFC BOUNDARIES WHICH WILL ENHANCE THE
BDRY LAYER CONVERGENCE. THE RESULT IS AN EXTENDED PERIOD OF
SHOWERS AND/OR THUNDERSTORMS THROUGH MOST OF THE PERIOD. IT SHOULD
BE EMPHASIZED THAT THE OVERALL POPS WILL TEND TOWARDS THE LOWER
SIDE...SLIGHT CHANCE OR CHANCE. BY MIDWEEK IT IS POSSIBLE THE POPS
MAY LOWER EVEN FURTHER. THIS ARISES AS THE PRIMARY UPPER TROF
ADVECTS EAST OF THE CWA AND SFC HIGH PRESSURE RIDGES INTO THE AREA
FROM ONTARIO. UNFORTUNATELY ITS TOO FAR DOWN THE ROAD FOR MUCH
CONFIDENCE AND MED RANGE MDLS HAVE NOT DISPLAYED GOOD CONTINUITY
WITH MOVEMENT OF MAIN PRESSURE CENTERS. TEMPS SHOULD BE NEAR
SEASONAL LEVELS WHICH INCLUDES THE COOLER READINGS NEAR LAKE
SUPERIOR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1235 PM CDT SAT JUN 21 2014

STRATUS DECK HAS CLEARED FROM ALL TERMINALS. VFR THROUGH AFTERNOON
BEFORE A REDEVELOPMENT OF BR/FG OVERNIGHT...ESPECIALLY AT KDLH
AND KHYR. A POTENTIAL OF RW/TRW APPROACHING FROM WEST LATER IN THE
EVENING SO INCLUDED MENTION AT KINL/KBRD/KHIB. DO NOT EXPECT
PRECIP TO MAKE IT MUCH FARTHER EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  71  53  75 /  10  50  50  30
INL  59  79  55  77 /  30  50  20  30
BRD  61  80  60  79 /  20  50  30  20
HYR  53  82  59  78 /  10  40  60  50
ASX  47  71  52  73 /  10  30  60  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...DENSE FOG ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LSZ121-
     140>148.

&&

SHORT TERM...GROCHOCINSKI
LONG TERM...CANNON
AVIATION...CANNON
Hazardous weather outlook, Jun 21, 2:27 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
327 PM CDT SAT JUN 21 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
327 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHEAST MINNESOTA
TONIGHT. THE STORMS COULD MOVE INTO NORTH CENTRAL AND CENTRAL
MINNESOTA LATE THIS AFTERNOON OR THIS EVENING...AND THEN SPREAD
INTO THE REST OF NORTHEAST MINNESOTA LATER TONIGHT. SOME STORMS
THROUGH EARLY THIS EVENING COULD BE STRONG WITH SMALL HAIL AND
GUSTY WINDS.

FOG COULD DEVELOP OVER AREAS NEAR LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY...AND
FRIDAY. THE MOST WIDESPREAD COVERAGE COULD BE SUNDAY AFTERNOON AND
EARLY EVENING...MAINLY FOR AREAS WELL INLAND FROM LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-221200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
327 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE AREAS OF FOG OVER WESTERN LAKE SUPERIOR THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOG COULD LINGER OVER WESTERN LAKE SUPERIOR SUNDAY MORNING.

PERIODS OF THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR
SUNDAY THROUGH TUESDAY...AND FRIDAY. THE MOST WIDESPREAD COVERAGE
COULD BE SUNDAY AFTERNOON AND EARLY EVENING.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 21, 4:40 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT SAT JUN 21 2014

MNZ018-025-212315-
NORTH CASS-NORTH ITASCA-
540 PM CDT SAT JUN 21 2014

...THUNDERSTORMS HEADED OVER LAKE WINNIBIGOSHISH...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
ROSY TO 4 MILES NORTH OF CASS LAKE...MOVING NORTHEAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...

* THUNDERSTORMS WILL BE NEAR...
  ROSY AND DIXON LAKE BY 545 PM...
  SQUAW LAKE BY 605 PM...
  MAX AND OSLUND BY 615 PM...

THE STORMS WILL ALSO PASS OVER LAKE WINNIBIGOSHISH. IF YOU ARE ON
THESE LAKES YOU SHOULD HEAD TO SHORE.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED. THE HIGH WINDS CAN CAUSE HIGH WAVES THAT MAY OVERTURN SMALL
BOATS ON AREA LAKES.

LAT...LON 4742 9456 4742 9443 4761 9443 4767 9442
      4780 9393 4763 9389 4737 9430 4737 9463

CLC

The radar

The Duluth radar (KDLH), 234 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Koochiching

When
June 21, 5:30 PM CST
Where
Koochiching County, 0.46 mi W of Indus
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.630, -93.840

Hail, Koochiching

When
June 21, 6:30 PM CST
Where
Koochiching County, 0.46 mi W of Little Fork
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.400, -93.560

Hail, Koochiching

When
June 21, 7:00 PM CST
Where
Koochiching County, 5.1 mi E of Wisner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.310, -93.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517999, 517998, 517997.